Alert archive / Nevada / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 66, NWS Las Vegas, NV

August 18, 2016Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 18, 2016, 3:08 PM PDT for Clark County, Nevada. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2016, 3:08 PM PDT (22:08 UTC)
Expired
Aug 18, 2016, 3:45 PM PDT
In force
37 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Clark County, NV

The radar

The Las Vegas radar (KESX), 47 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
3236 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

673 
WUUS55 KVEF 182208
SVRVEF
NVC003-182245-
/O.NEW.KVEF.SV.W.0066.160818T2208Z-160818T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
308 PM PDT THU AUG 18 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 345 PM PDT

* AT 307 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED OVER CAL-NEV-ARI...OR NEAR
  KATHERINE LANDING...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAUGHLIN AND CAL-NEV-ARI. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE LARGE HAIL THAT CAN CAUSE INJURY AND
PROPERTY DAMAGE. ALSO...LIGHTNING CAN KILL! TAKE COVER IN A STURDY
BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. REPORT
SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3529 11499 3541 11492 3532 11461 3508 11473
TIME...MOT...LOC 2207Z 292DEG 8KT 3526 11487 

$$

ASG
1 follow-up statement
291 
WWUS55 KVEF 182240
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
340 PM PDT THU AUG 18 2016

NVC003-182250-
/O.EXP.KVEF.SV.W.0066.000000T0000Z-160818T2245Z/
CLARK NV-
340 PM PDT THU AUG 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLARK COUNTY WILL
EXPIRE AT 345 PM PDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL LIKELY WITH THIS THUNDERSTORM.

LAT...LON 3529 11499 3541 11492 3532 11461 3508 11473
TIME...MOT...LOC 2238Z 292DEG 8KT 3526 11487 

$$

ASG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:04 PM PDT, 4 minutes earlier.

Area forecast discussion, Aug 18, 3:04 PM PDT, 4 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
304 PM PDT THU AUG 18 2016

.SYNOPSIS...Slight chances of storms will continue east of I-15
and in the higher terrain of southern Nevada and southeast
California through Saturday before chances increase across the area
as a weak system moves through the Desert Southwest early next week.
Temperatures will cool gradually, becoming near to slightly below
average early next week.
&&

.SHORT TERM...through Saturday night.

A modest push of moisture thanks to outflow from thunderstorm
activity in Arizona last night...combined with the influence of a
broad trough aloft and a small circulation moving across southern
Nevada has resulted in a rather active afternoon of convection.
Strongest activity has been confined mainly to areas along I-15 and
points eastward. The largely unidirectional southwesterly flow aloft
has also supported some training of thunderstorm cells resulting in
an enhanced potential for localized flash flooding. With the loss of
daytime heating later today suspect much of this activity will
diminish but some isolated convection may linger through 11 PM or so
thanks to the added upper level support brought by the trough moving
through.

Slightly drier conditions are expected Friday with the trough axis
shifting southward and shearing apart. Best moisture and instability
will likely be across northwest Arizona tomorrow, but some isolated
activity will still be possible across southern Clark County and the
Spring Mountains.

Conditions will begin to moisten up again Saturday into Saturday
night as a broad low drifts towards the southwest from Southern
California. While the moisture is not overly impressive...the added
dynamics of a broad low moving in will support increased PoPs and
cloud cover late Saturday and into the extended range.

.LONG TERM...Sunday through Thursday.

Forecast thinking has not changed much since yesterday at this time
as models are beginning to converge on the evolution of a weak
midlevel perturbation moving through the Desert Southwest late this
weekend through early next week. The perturbation will be leftover
vorticity from the trough moving through the Interior West late this
week, settling underneath an amplified but fairly progressive ridge
in the eastern Pacific this weekend. Meanwhile, an upstream trough
will impinge upon this ridge and kick the perturbation eastward into
the Southwest Sunday through Tuesday, gradually becoming the
southern extent of the trough axis swinging through the northern
Rockies.  As this perturbation moves through the area, relatively
cool midlevel temperatures and at least weak large-scale ascent will
foster an environment favorable for scattered convection across the
area, especially Sunday and Monday. Given the overall weakness of
the perturbation and associated lift, suspect that orographic lift
and differential heating will be the key initiators of convection
during this period, with outflow/storm-scale processes regenerating
convection thereafter. Operational guidance appears to favor areas
north of I-40 Sunday and Monday with chances becoming confined to
Lincoln and Mohave Counties Tuesday and Wednesday as the
perturbation begins its push east of the area. However, confidence
remains a bit below average owing to the small-scale processes
likely involved during this period (nearly always badly simulated
this far in advance).

Increasing confidence in a more considerable cooldown Sunday through
Tuesday as MOS continues to suggest sub-triple digit temperatures
for Vegas. Given expected cloud debris and lowering heights as the
weak system moves through the area, temps in the mid to upper 90s
for highs are certainly reasonable. Continued to trend highs lower
for this period, and if MOS guidance has anything to say about, may
not be quite low enough.

Models begin to dry the region out as the weak midlevel perturbation
moves out of the area by Wednesday. Temps should warm as shortwave
ridging moves in, clearing the skies out. However, not expecting
temps to climb to much above average readings Wednesday and
Thursday. Again, somewhat low confidence here given an increased
lack of model continuity (and a tendency for models to swing these
systems through too quickly).
&&

.AVIATION...For McCarran...Scattered thunderstorms will remain
possible through early evening before becoming less likely towards
sunset. Gusty winds will remain possible with gusts to 25 knots.
Otherwise...scattered-broken cloud cover above 10kft with convective
turbulence likely. Winds will be a challenge with thunderstorm
activity around but should favor south or southwesterly directions.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Isolated to scattered thunderstorms will remain
possible through sunset mainly along and east of a KELY to KNXP
line. Areas of convective turbulence likely east of this line along
with gusty surface winds near thunderstorms in excess of 25 knots.
Southwesterly winds of 15 to 20 knots likely this evening across the
western Mojave Desert near KDAG.
&&

.FIRE WEATHER...Isolated to scattered storms will continue during
the afternoon and early evening hours through Saturday, especially
east of I-15. Temperatures will cool to near seasonal values by this
weekend. A weak system will move into the region late this weekend,
increasing the chances for storms across the area Sunday and Monday.
Critical fire weather conditions are not expected through the
period.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
significant weather, including any flooding and/or wind reports,
according to standard operating procedures.
&&

Short Term/Aviation:  Outler
Long Term/Fire Weather:  Shafer

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:30 PM PDTFlash Flood WarningVEFClark3 hr
Aug 18, 4:22 PM PDTSevere Thunderstorm WarningVEFClark38 min
Aug 18, 4:56 PM PDTFlash Flood WarningVEFClark3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.